Idaho, 2014Flash Flooding in Idaho, August 5, 2014
August 5, 2014 · NWS PIH · 4 events in 4 counties and zones
Extremely heavy rains caused flash flooding in Power, Bingham, Jefferson, and Bannock Counties.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $6,000
- Crop damage
- $3,000
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Extremely heavy rains caused flash flooding in Power, Bingham, Jefferson, and Bannock Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at Aug 5, 1:25 AM MST, 10 hours 55 minutes earlier.
Area forecast discussion, Aug 5, 1:25 AM MST, 10 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
225 AM MDT TUE AUG 5 2014
.DISCUSSION...THE NEVADA LOW HAS DRIFTED OVER THE RENO AREA...HOWEVER
THIS STILL LEAVES AN ELONGATED DEFORMATION AREA STRETCHED ACROSS
SOUTHEAST IDAHO WITH GREATER THAN ONE INCH PRECIPITABLE WATER VALUES.
THE NAM MODEL FAVORS A POSITION OF SHOWERS AND THUNDERSTORMS TODAY
STRETCHED ACROSS SUN VALLEY TO DRIGGS. THE BEAVER CREEK BURN AREA
COULD WELL CATCH MORE RAIN TODAY THAN YESTERDAY. FLASH FLOOD WATCHES
REMAIN IN EFFECT THROUGH WEDNESDAY MORNING. THE LOW NEAR RENO
APPEARS TO REORGANIZE NEAR THE OWYHEE MOUNTAINS IN SOUTHWEST
IDAHO...WITH MODELS ONCE AGAIN FOCUSING MORE PRECIPITATION ACROSS
ALL OF THE SOUTH CENTRAL AND CARIBOU HIGHLANDS ON THURSDAY. IF THIS
HOLDS TRUE...THE FLASH FLOOD WATCHES WILL LIKELY BE EXTENDED.
BY FRIDAY...A LOW PRESSURE TROUGH MOVES QUICKLY INLAND THROUGH
SOUTHWESTERN CANADA AND WASHINGTON STATE. THIS MAY TEMPORARILY
DISRUPT THE MONSOON MOISTURE ACROSS IDAHO. THE LOW PASSING THROUGH
CANADA MOVES QUICKLY OFF TO THE EAST AND BY THE WEEKEND MODELS SHOW
DISAGREEMENT IN HANDLING OF A NEW CUT OFF LOW FEATURE STRANDED NEAR
THE CALIFORNIA COAST. SOMEWHERE AROUND SUNDAY OR MONDAY THE MONSOON
MOISTURE COULD BE SET UP TO SURGE NORTH THROUGH NEVADA TO IDAHO. RS
&&
.AVIATION...ANOTHER DAY OF MONSOON MOISTURE WILL RESULT IN SCT
SHOWERS AND A FEW TSTMS. GREATER COVERAGE EXPECTED LATER THIS AFTN.
OVERALL CONDITIONS EXPECTED TO REMAIN VFR. HEDGES
&&
.FIRE WEATHER...MONSOON MOISTURE CONTINUES TO FLOW INTO IDAHO AS THE
REMAINS OF A TROPICAL SYSTEM LINGERS OVER THE GREAT BASIN. SCATTERED
SHOWERS AND WIDELY SCATTERED THUNDERSTORMS...ESPECIALLY IN THE LATE
AFTERNOON...WILL CONTINUE THROUGH THE END OF THE WEEK. HEAVY
RAINFALL AMOUNTS ARE POSSIBLE. TEMPERATURES WILL REMAIN ON THE COOL
SIDE AND HUMIDITY ON THE HIGH SIDE THROUGH FRIDAY. TEMPERATURES
RETURN TO MORE NORMAL READINGS OVER THE WEEKEND. HEDGES
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING IDZ018-031-032.
FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING IDZ022>025.
&&
In the hours before
Local storm report, Aug 5, 7:10 AM MST, 5 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
810 AM MDT TUE AUG 05 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0810 AM HEAVY RAIN OAKLEY 42.24N 113.88W
08/05/2014 M0.90 INCH CASSIA ID CO-OP OBSERVER
18-HOUR RAINFALL TOTAL.
&&
GWICKLUNSpecial weather statement, Aug 5, 12:09 PM MST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
109 PM MDT TUE AUG 5 2014
IDZ021-022-052000-
BINGHAM ID-POWER ID-
109 PM MDT TUE AUG 5 2014
THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
EXTREME SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
UNTIL 200 PM MDT
AT 107 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR NEELEY..MOVING NORTH AT 15 MPH.
WIND GUSTS UP TO 25 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN.
LOCATIONS IMPACTED INCLUDE...
RURAL CENTRAL POWER COUNTY...
RURAL WESTERN POWER COUNTY...
RURAL SOUTHWESTERN BINGHAM COUNTY...
RURAL NORTHWESTERN POWER COUNTY...
LAT...LON 4291 11317 4293 11283 4256 11293 4256 11299
TIME...MOT...LOC 1909Z 177DEG 15KT 4274 11297
EP
Flash Flood, Jefferson
- When
- August 5, 12:20 PM MST to 1:20 PM MST
- Where
- Jefferson County, 2 mi N of Rigby to 6 mi S of Rigby
- Cause
- Heavy Rain
- Crop damage
- $1,000
- Reported by
- Broadcast Media
- Coordinates
- 43.699, -111.920
Flooding of farmland occurred east of Rigby with standing water reported in pastures throughout the region. 1 to 2 inches of rain fell in less than an hour over the flooded areas.
Flash Flood, Bingham
- When
- August 5, 12:30 PM MST to 1:45 PM MST
- Where
- Bingham County, 4 mi N of Taber to 4 mi W of Taber
- Cause
- Heavy Rain
- Crop damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 43.378, -112.630
One to 2 inches of rain in less than an hour flooded some farmland in the Taber area.
Flash Flood, Power
- When
- August 5, 12:45 PM MST to 1:55 PM MST
- Where
- Power County, 5 mi N of Neeley to 8 mi NW of Neeley
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 42.802, -112.880
Idaho State Police reported accumulating water on interstate 86 near mile post 30. Resources had to be called to remove water from the interstate.
Flash Flood, Bannock
- When
- August 5, 2:20 PM MST to 5:00 PM MST
- Where
- Bannock County, 3 mi N of Chubbuck to 5 mi W of Pocatello
- Cause
- Heavy Rain
- Property damage
- $6,000
- Reported by
- NWS Employee
- Coordinates
- 42.963, -112.450
One to two inches of rain in less than an hour caused extensive street flooding in Chubbuck and Pocatello. Several inches reported at intersection of Yellowstone and Flandro roads in Pocatello. Standing water was reported at the intersection of Yellowstone Road and Cedar. The Chubbuck WalMart reported flooding inside the building with damage to merchandise. Basement flooding was reported at the intersection of Hawthorne and Homestead Roads. High Estates Trailer Park on Philbin Road in Pocatello was flooded with several inches of water. Hawthorne Road at the interstate 86 underpass in Chubbuck was closed due to extensive standing water. Garrett Way in Pocatello near Alameda was closed.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, August 5, 20141 death · 1 event
- Flooding and Heavy Rain in Idaho, August 5 to 6, 2014$16 million · 3 events
- Hail and Damaging Winds in Missouri, August 5 to 10, 2014$1.0 million · 1 in hail · 5 events
- Flash Flood and Hail in Wyoming, August 5, 2014$200,000 · 1.5 in hail · 2 events
- Flash Flood in New York, August 5, 2014$50,000 · 1 event
- Flash Flooding and Hail in New York, August 5, 20141 in hail · 27 events
- Flash Flooding and Flood in Nevada, August 5, 2014$17,000 · 10 events
- Hail and Damaging Wind in New York, August 5, 2014$10,000 · 1.75 in hail · 12 events
- Damaging Wind in Massachusetts, August 5, 2014$15,000 · 1 event
- Drought in Texas, August 5 to 31, 20145 events
- Hail and Damaging Winds in Vermont, August 5, 2014$5,000 · 50 kt wind · 5 events
- Damaging Winds in Maine, August 5, 201450 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 540547, 540552, 540553, 540568.